Real People. Real Results.®

Two Texas patients dead after receiving recalled drug

| Aug 27, 2013 | Wrongful Death

Prescription drugs are something that many Texans take. Patients who receive drugs understandably believe that they are receiving the drug to help their medical condition and certainly don’t expect that the drug will lead to their untimely death. When a drug is negligently manufactured and injures or kills a patient, a fatal medication error has occurred.

Two Texas patients have died after receiving a compounded drug that has since been recalled. The drug was calcium gluconate, which is used to help people with low calcium levels. It is not used for any particular disease, but rather to boost levels of calcium and counteract high levels of potassium or magnesium in patients. Commonly, patients who have cancer or heart conditions may suffer from low calcium levels. The compounded drug was made by Specialty Compounding of Cedar Park, TX. The drug was found to contain a form of bacteria called Rhodococcus equi and caused an infection of the bloodstream in 17 patients. The drug and all products made by this manufacturer from a certain point forward have been recalled by the U.S. Food and Drug Administration.

When a loved one has been affected by contaminated drugs, it is important to find out who is to blame. Patients have the right to safe drugs that help their medical condition and when this right is violated by a negligent drug manufacturer, patients may be entitled to compensation. Wrongful death caused by contaminated drugs can result in compensation for families for medical expenses, funeral expenses, loss of wages and other expenses. Receiving the maximum compensation by law is important for families suffering from a tragic loss. Making a wrongful death claim, however, can help families move slowly move forward in their grieving process. Companies who manufacture tainted drugs should pay for the heartbreak they bring to the many families they affect.

Source: modernhealthcare.com, “2 Texas patients who received recalled drug die,” Juan Carlos Llorca, Aug. 16, 2013

FindLaw Network